Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 29, 2005, 4:36 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 4:36 PM EDT (20:36 UTC)
- Expired
- Aug 29, 2005, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:12 PM EDT | FLASH FLOOD | Chloe, WV | ROUTE 16 CLOSED DUE TO WATER FLOWING ACROSS ROAD IN SOUTHERN CALHOUN COUNTY. ALSO WATER FLOWING ACROSS WALKER CREEK ROAD WITH WATER IN HOUSE. |
| Aug 29, 6:19 PM EDT | FLASH FLOOD | 4 N Glenville, WV | CULVERTS WASHED OUT AND ROADS BLOCKED NEAR ALICE. POSSIBLE 5 INCHES OF RAIN MEASURED IN THE ALICE AREA. FLOODING IN THE TROY REGION WITH WATER IN A BARN AND HOUSE...ROADS CLOSED. FLOODING ALONG SINKING CREEK WITH ROADS BLOCKED. ROADS COVERED BY WATER IN COXS M |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 292039
FFWRLX
WVC013-021-292330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILMER COUNTY IN WEST VIRGINIA
CALHOUN COUNTY IN WEST VIRGINIA
* UNTIL 730 PM EDT.
* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL MOVING INTO THE WARNED AREA.
* WITH THE AREA ALREADY SATURATED FROM HEAVY RAINS EARLY TODAY...THE
ADDITIONAL HEAVY RAINFALL WILL CAUSE ADDITIONAL FLOODING. THEREFORE
THE FLASH FLOOD WARNINGS FOR GILMER AND CALHOUN COUNTIES HAVE BEEN
EXTENDED.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3909 8073 3901 8072 3890 8061 3890 8068
3875 8095 3862 8108 3866 8116 3875 8117
3894 8128 3905 8115 3900 8107 3901 8101
3910 8079
$$
251 follow-up statement
000
WGUS71 KRLX 292326
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT MON AUG 29 2005
WVC013-021-292336-
CALHOUN WV-GILMER WV-
726 PM EDT MON AUG 29 2005
...THE FLASH FLOOD WARNING FOR GILMER AND CALHOUN COUNTIES EXPIRES AT
730 PM EDT...
HEAVY RAIN HAS MOVED OUT OF THE REGION...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT IS BEING ALLOWED TO EXPIRE.
MOTORIST SHOULD CONTINUE TO USE EXTREME CAUTION...AS WATER OR DEBRIS
MAY STILL BE ON SOME ROADWAYS OR ROADWAYS MAY BE WASHED OUT.
A FLOOD WATCH REMAINS IN EFFECT UNTIL WEDNESDAY EVENING. WITH THE
GROUND ALREADY SATURATED...THE REMAINS OF KATRINA COULD CAUSE
ADDITIONAL FLOODING.
LAT...LON 3909 8073 3901 8072 3890 8061 3890 8068
3875 8095 3862 8108 3866 8116 3875 8117
3894 8128 3905 8115 3900 8107 3901 8101
3910 8079
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:06 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 29, 3:06 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON AUG 29 2005
.SHORT TERM (REST OF TONIGHT)...
A CONVERGENCE BOUNDARY AT 850 MB IS PROVIDING A FOCUSING MECHANISM
FOR SHOWER ACTIVITY ACROSS THE REGION AS A NORTHERN STREAM SHORTWAVE
MOVING ACROSS THE OHIO VALLEY COMBINES WITH THE TROPICAL MOISTURE
SURGING NORTHWARD AHEAD OF KATRINA. THIS IS PRODUCING SOME VERY
HEAVY RAIN FALL IN SPOTS. MUCH OF THE GROUND ACROSS THE REGION HAS
BECOME SATURATED AND MUCH OF THE RAIN IS NOW FLOWING INTO STREAMS
AND CREEKS. THIS MAY CAUSE SOME FLOODING THIS EVENING AND TONIGHT
SO A FLOOD WATCH HAS BEEN ISSUED. THIS IS ALL WELL IN ADVANCE OF
KATRINA WHICH WILL ONLY SERVE TO BRING MORE RAIN NORTHWARD. FOR
TEMPERATURES HAVE GONE ABOVE THE GUIDANCE BASED ON THE LOW 70S DEW
POINTS ALONG WITH THE PERSISTENCE FORECAST FROM LAST NIGHTS LOWS AS
THE ENVIRONMENT IS ONLY MOISTENING.
&&
.LONG TERM (TUESDAY THROUGH MONDAY)...
BEEN RATHER BUSY TODAY...KATRINA IS EXPECTED TO MOVE UP INTO CENTRAL
OHIO TOMORROW AND INTO WEDNESDAY. FIGURING WITH THAT TRACK THROUGH
CENTRAL OHIO. THE BEST CHC FOR VERY HEAVY RAIN WILL BE ALONG THE
OHIO RIVER AND POINTS WEST. STILL THINKING ANY RAINBANDS COULD
CAUSE PROBLEMS ELSEWHERE WITH RAIN FROM THIS AFTERNOON AND TONIGHT.
AFTER KATRINA EXITS ON WEDNESDAY INTO THURSDAY WX WILL IMPROVE AND
DRY AND PLEASANT WX IS EXPECTED THE REST OF THE FORECAST PD. WENT
CAT POPS FOR TUE INTO WED AND PUT GUSTS BETWEEN 20-30 MAILY FOR TUE
AFTERNOON WITH RAIN BANDS. TEMPS ON TRACK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 154 PM EDT MON AUG 29 2005)
AVIATION...
SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD
INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850
CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING
MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR
CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON
THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE
UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR
SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES
NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE
FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT
AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB
WILL REMAIN MVFR TO IFR MOST OF THE PERIOD.
PREVIOUS DISCUSSION...
(ISSUED 1122 AM EDT MON AUG 29 2005)
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW
SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO
APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE
SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE
INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO
ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON
TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF
KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA.
PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON AUG 29 2005)
LONG TERM (TONIGHT THROUGH SUNDAY)...
KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE
OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO
WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL
OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER
GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE
TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED
IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS
TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS
TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY
WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING
ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON
EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS
KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY
WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF
IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE
THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN.
THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND
COOLER AIR AS HIGH PRESSURE BUILDS IN.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL 8 PM
WEDNESDAY.
OH...FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 8 PM
WEDNESDAY.
KY...FLOOD WATCH FOR KYZ101>103-105 UNTIL 8 PM WEDNESDAY.
VA...FLOOD WATCH FOR VAZ003-004 UNTIL 8 PM WEDNESDAY.
&&
SHORT TERM...ESS
LONG TERM...RPYHazardous weather outlook, Aug 29, 4:42 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 442 AM EDT MON AUG 29 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 442 AM EDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND NORTHEAST KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT OF RAINFALL. THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 29, 1:40 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT MON AUG 29 2005 KYZ101>103-105-OHZ086-087-WVZ005-006-291945- BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE- 140 PM EDT MON AUG 29 2005 MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS THE TRI STATE REGION DURING THE AFTERNOON. RAINFALL AMOUNTS OF 1/2 TO ONE INCH IN THE SHOWERS CAN BE EXPECTED AS THEY PASS. THIS WILL CAUSE DRAINAGE PROBLEMS IN URBAN AREAS AND SOME PONDING OF WATER ON ROADWAYS IN LOW SPOTS. A FLOOD WATCH WILL BE ISSUED THIS AFTERNOON FOR THE THREAT OF FLOODING ON STREAMS AND CREEKS IF THE REPEATED PASSAGE OF MODERATE TO HEAVY STORMS IN SOME AREAS DEVELOPS. 01
Local storm report, Aug 29, 3:22 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD WINFIELD 38.53N 81.88W
08/29/2005 PUTNAM WV TRAINED SPOTTER
CREEK OUT OF BANKS ON ROCKY STEP ROAD INTO ROUTE 34.
&&
CLLocal storm report, Aug 29, 3:26 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
326 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0307 PM FLOOD POCA 38.47N 81.82W
08/29/2005 PUTNAM WV PUBLIC
STREAMS OVER ROADS OR BRIDGES.
EVENT OCCURRED BETWEEN
252 PM 08/29/2005 AND 307 PM 08/29/2005
&&Local storm report, Aug 29, 3:52 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
352 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0314 PM FLOOD COXS MILLS 39.04N 80.83W
08/29/2005 GILMER WV PUBLIC
STREAMS OVER ROADS OR BRIDGES.
EVENT OCCURRED BETWEEN
244 PM 08/29/2005 AND 314 PM 08/29/2005
&&Local storm report, Aug 29, 4:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLOOD 7 S MOUNT ZION 38.77N 81.12W
08/29/2005 CALHOUN WV UNKNOWN
CREEK OUT OF BANKS NEAR MILLSTONE.
&&
JSHLocal storm report, Aug 29, 4:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM FLOOD CAMDEN 39.05N 80.57W
08/29/2005 LEWIS WV PUBLIC
STREAMS OVER ROADS OR BRIDGES.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:01 PM EDT | Flash Flood Warning | RLX | Calhoun, Gilmer | 3 hr |
| Aug 29, 2:58 PM EDT | Flash Flood Warning | RLX | Putnam | 3 hr |
| Aug 29, 3:17 PM EDT | Flash Flood Warning | RLX | Kanawha | 3 hr |
| Aug 29, 3:36 PM EDT | Flash Flood Warning | RLX | Lewis | 3 hr |
| Aug 29, 3:36 PM EDT | Flash Flood Warning | RLX | Lincoln | 3 hr |
| Aug 29, 3:42 PM EDT | Flash Flood Warning | RLX | Clay | 3 hr |
| Aug 29, 4:12 PM EDT | Flash Flood Warning | RLX | Braxton | 3 hr |
| Aug 29, 4:31 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Aug 29, 5:23 PM EDT | Flash Flood Warning | RLX | Roane | 2 hr |
| Aug 29, 6:16 PM EDT | Flash Flood Warning | RLX | Lewis | 119 min |
| Aug 29, 6:28 PM EDT | Flash Flood Warning | RLX | Clay | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.